Thyroid UK
85,584 members100,519 posts

Joint pain

Hi does anyone else suffer with leg pain from sitting to standing, I find I struggle to walk the first few steps or even getting out of the car to walk it's a strange pain and prob only had for the last 6 months,

I have recently been put on t3 as a trial, I was on 125 letho but now on 75 and 10 m of t3 for 3 months and I'm hoping it will help, I did originally put on here that I was put on 20m a day but chemist got dosage wrong , I wonder if I'm lacking something, really appreciate feed back thanks. X

18 Replies
oldestnewest

Pain is common with hypo. You were on 125mcg of levo but now on 75mcg plus 10mcg so they have actually lowered your dose, i.e. 75mcg plus 10mcg T3 (equal to 30mcg of levo) = 110mcg of T4.

The recommendation when taking a combination is 3:1 which would mean 75mcg of T4 and 25mcg T3.

Re pain I think it's due to us being undiagnosed for quite some time and it takes quite a while for our body to absorb levothyroxine which has to convert to T3. T3 is the active hormone required in our receptor cells and gradual increases of T4/T3 should be done until you are pain-free and symptom-free.

It has taken years for our thyroid gland to stop issuing adequate hormones so it takes some time to get to an optimum level i.e. which removes symptoms and makes us feel better.

You should have a blood test every six weeks, at the earliest possible, fasting (you can drink water) and allow a gap of 24 hours between your last dose of thyroid hormones and the test and take them afterwards. This helps keep the TSH at its highest as that's all doctors seem to take notice of (it is from the pituitary gland). They should take more notice of relieving all the clinical symptoms.

thyroiduk.org.uk/tuk/about_...

1 like
Reply

Hi thankyou I will get another blood test done as finding this all so bloody frustrating it's always a constant battle for the last 7 yrs. thanks for your reply .

Reply

A new one for me was intense pain at the hips, having climbed a flight of stairs. Not the joints, but the hip flexor muscles (though felt at the joints). Creatine kinase and other inflammatory markers were tested, but came back in-range. So, rather than hypothyroid myopathy, I wonder if in my case it's mucin infiltration of the muscle fibres?

1 like
Reply

Sounds terrible, would be so nice to take just one tablet and be pain free, I just feel I have an ache every single day.. I'm 53 but feel so much older. 🙄

Reply

I saw Joanna Lumley striding out on the box recently, and here's me, 16 years younger, with little spring left in my step. Still, looking at my family history, I'd be taking a dirt nap by now, if it weren't for the pills.

Reply

I feel exactly the same, my legs and arms ache everyday now, a few months ago it was only occasionally. I'm 51 but feel very old. I have no strength in my arms and lifting a glass of water gives me a stabbing/burning pain up my arms.

Reply

It's not fair, 😥

1 like
Reply

I have painful and weak feet ankles and legs. Recently I was on holiday and was finding it difficult to walk very much so we had to plan where we could and could not go and take taxis instead of taking our time and sightseeing.

It made me feel really guilty - I'm only 50 FGS! I have a couple of injuries which had definitely flared up, but this was general weakness and pain in both legs. How much worse will this be when I'm older:(.

Reply

Yes I agree does make you wonder, my gp was going to send me for X-ray because my ankles where so swollen he asked if I could of broken it 🙄, nope I said , I sometimes feel like sitting and having a chat with the wall 😂😂😂

2 likes
Reply

Do you have Hashimoto's, autoimmune disease (high antibodies)

Have you got recent tests results for vitamin D, B12, folate & ferritin. These are very common to be low.

Vitamin D is implicated in bone leg pain. Are you supplementing & if so are you also taking magnesium

Vitamin D may also be connected to insomnia

drgominak.com/sleep/vitamin...

I had excruciating pain all the time, when initially on vitamin D supplements, now finally much improved but like you I still find getting out the car, or after sitting generally I walk like a frail 95 year old!

I think your T4 has been reduced too much.

I am also on T3 trial. My T4 was reduced from 125mcg to 100mcg and 2 x 5mcg T3 added (due to increase to 3 x 5mcg after next blood test assuming all is ok)

Reply

Hi no but going to get my last results from gp on Monday and will post on here , I really don't know what to take as when I call up for blood results I always get told they are ok!! I did wonder if I'm on right dosage since going on t3 last Friday week, I thought I would be on about 100 Levo instead of consultant reducing from 125 to 75, with the 10m t3, trouble is gp won't change anything until I see consultant in November, but I will have a chat with him, as for supplements I really don't know what to take. All they said last time was my calcium was a bit low,

Thanks for replying really appreciate it.

Reply

Low calcium, is indicative of low vitamin D.

Just supplementing vitamin D will automatically improve calcium levels......which is why when taking high dose vitamin D we are recommended to take vitamin K2 to direct the increased calcium into bones where it should be ......not arteries where is shouldn't be

Reply

Thankyou for your reply.

Reply

Dawn Glad to hear that you are going to get a pint out of your blood results and also that you will post them on here.

it is your right to these Results so do not worry about requesting them.

xx

1 like
Reply

Thankyou. X

Reply

Hi, I'm very sorry that you are suffering with leg pain. My sister is hypothyroidism and she used to suffer with pain in her leg. It can be Neuropathy due to pain and nerves. It's best to check it out by Neurology doctor. I hope it helps. Feel better.

Reply

Thankyou x

Reply

Is it a also a pain in the butt? Could be from sitting especially in cars where hips are lower. Look up Piriformis syndrome. It also causes a pseudo sciatica in legs.

Reply

You may also like...